Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
186 Doctors are Online

Have been taking Bupropion to quit smoking and noticed rise in BP. Should I continue or start tapering?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2006
Answered : 567 Questions
I have been taking Bupropion SR 150 mg 2X daily to quite smoking for about three days. I went to the doctor today and my blood pressure is 130/80 when just a week ago before starting the above medicine it was 112. Should I continue with the medicine or start tapering off so that I can quit? If I need to stop taking it what is the best way to tapper or can I just stop since I have only been on it for 6 days?
Posted Tue, 13 Aug 2013 in Medicines and Side Effects
Answered by Dr. Jay Patel 2 hours later

I am dr XXXXXXX and I will try my level best to address your concerns.

Based on the information provided it seems that you are trying to quit smoking and as a help your physician did give you 150 mg twice dose of buproprion SR, its basically the dose which works for most of the people but its not necessary work for all 100 % .

Since you are having the blood pressure rise to about 130 mmhg. I would recommend you to still stick on that dose for 4 more days (to complete a week), and have your self monitor of blood pressure, some times due sudden change body may react bit differently and take about week to come back to normal.

If you see any sudden rise in blood pressure above 130 mmhg then i would like you to call your physician to discuss about the issue as only he can change the dosage of the drug prescribed. Please do not tapper or make any changes in the dosage by your self. (normally 50 mg per dose is used to taper but that's for your information only, please do not follow it by your self.)

Please feel free to contact me in case of any further concern.

I wish you all the best to be successful in quitting the nasty smoking habit.

Thanks for the query.


Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor